Publication
Title
Three cases of substitution errors leading to hyoscine hydrobromide overdose
Author
Abstract
We report three patients with anticholinergic poisoning caused by the substitution of hyoscine hydrobromide for hyoscine butylbromide in preparations compounded by two different pharmacists. The patients took the preparations for gastrointestinal discomfort and presented with altered mental status, tachycardia, facial flushing, dilated pupils, and dry skin shortly after the ingestion. In one patient the intoxication was initially not recognized and he was treated as suffering from an acute cerebrovascular accident. Two patients experienced long-lasting effects such as decreased ability to concentrate, memory disturbances, tremor, and photo- and phonophobia. It was obviously impossible to elucidate the exact nature of the relationship between the intoxication and these long-lasting complaints. Information from the Belgian poison control center revealed that cases of substitution error with hyoscine hydrobromide are not unique. The Belgian authorities issued a warning to all pharmacists.
Language
English
Source (journal)
Clinical toxicology. - Philadelphia, Pa
Publication
Philadelphia, Pa : 2005
ISSN
1556-3650
Volume/pages
43:7(2005), p. 861-865
ISI
000233940400006
Full text (Publisher's DOI)
UAntwerpen
Faculty/Department
Publication type
Subject
External links
Web of Science
Record
Identification
Creation 11.04.2014
Last edited 08.12.2017